I'm 23 years old and never suffered from bad skin when I was in my teens at all, it was when I was about 21 all of a sudden out of nowhere I started getting really bad skin cystic acne on my cheeks and chin area it was really painful & embarrassing I absolutely hated it! I tried allsorts of tetracycline anti biotics and creams which didn't work its not until just recently my GP arranged an appointment with my local dermatologist and they started me on Isotrettin (Accutane) in the first few weeks I noticed my skin started to clear up abit and I was so glad I had started on it I had the side effects of chapped lips dry skin etc and I am now on my 5th week and my skin has become worse than ever! The cysts have come back with even more than there was before, its been that bad I haven't been to work for the past 2 days because i'm so embarrassed by it! I still have really dry skin and I thought the medication was supposed to dry up your sebaceous glands in order to prevent breakout/cysts?? so I don't understand why my skin started to improve and has now gone worse than ever? its really getting me down and I am now wishing I had never started it! is it going to improve anytime soon? please someone give me some feedback it would be much appreciated.
I'm sorry to hear about all the side effects that accutane is causing you. However, this is all normal. The first time I was prescribed accutane, my skin cracked all over, I had to take lotion to school to apply to my skin. I looked horrible with acne, red skin, and dry skin. However don't worry! This is what accutane does. You will have to have apply lotion multiple times a day. I showered in the morning and at night and applied lotion (Aveeno) after my showers.
It takes some time to see results though. Accutane does in fact reduce the amount of oil that your sebaceous glands will produce. I started to see results about 2 or 3 months into treatment. Remember that it may become a bit worse until you start to see improvement. I had terrible acne all over my skin and after accutane (2 treatments) I no longer break out or have acne and I feel so blessed for finding that medication even though the first few months can be hell, it will soon be worth it.
Stay strong until you see the results, because you WILL see results and you will love them :).
Hope this helps!
I have been on isotretioin now finishing up my 4 month out of 5. I have taken the pill as prescribed 2x a day. My skin is terribly dry and red, however I have yet to see any improvements after this long into treatment. My acne has only gotten much worse and cysts are starting to form. When will it start to improve!! I can't see it going away with only 1 month left!!
- Accutane Information for Consumers
- Accutane Information for Healthcare Professionals (includes dosage details)
- Side Effects of Accutane (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 5 Jan 2010 • 1 answer
Updated 28 Jan 2013 • 1 answer
Updated 12 Aug 2013 • 1 answer
Updated 18 May 2014 • 1 answer
Can I wear make up on accutane? if so, will I still have the results I'm looking for? -clearer skin?
Updated 8 Mar 2015 • 1 answer